Overlapping DRESS and Stevens-Johnson Syndrome: A Case Report - European Medical Journal
×

Browse

Overlapping DRESS and Stevens-Johnson Syndrome: A Case Report

|
2 Mins
EMJ Dermatology 9.1 Feature Image
Authors:
*Benahmed Jihane,1 Kerroum Sara,1 Znati Kawtar,2 Meziane Mariam,1 Benzekri Laila,2 Senouci Karima2
Disclosure:

The authors have declared no conflicts of interest.

Citation
EMJ Dermatol. ;9[1]:69-70. Abstract Review No. AR11.

Each article is made available under the terms of the Creative Commons Attribution-Non Commercial 4.0 License.

Receive our free quarterly newsletters and your choice of journal publication alerts, straight to your inbox.

Join our mailing list

BACKGROUND

Drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS), and Lyell’s syndrome are severe drug reactions with different clinical, biological, and histopathological characteristics. In order to classify cases of drug-induced severe cutaneous adverse reactions (SCARs), validation scores have been established by the RegiSCAR group. DRESS and SJS can share some features. An overlap is considered when a patient fulfills the criteria (probable or definite case) for at least two SCARS. The authors report the case of an overlapping DRESS/SJS syndrome.

CASE REPORT

A 66-year-old female patient, with a history of allergy to penicillin, presented with maculopapular rash on the face and the trunk 2 weeks after the introduction of non-steroidal anti-inflammatory drugs (NSAIDs). On physical examination, the patient had fever, facial oedema with conjunctivitis, and mucosal erosions. There were no lymph nodes. The patient was admitted to the dermatology department and NSAIDs treatment was stopped at this stage. Complete blood count revealed hypereosinophilia up to 2,500/mm3. Biochemical tests showed evidence of liver dysfunction. The laboratory routine revealed the presence of renal failure (glomerular filtration rate: 38 mL/min/1.72 m2), serum alanine aminotransferase was 210, aspartate aminotransferase was 180. Serum creatinine was 16 mg/ml. During the hospitalisation, skin detachment was observed on the back and trunk (surface: 15%) with a positive Nikolsky sign. A biopsy was performed, revealing a necrotic epidermis with necrotic keratinocytes, and rare eosinophils, compatible with SJS. Within 4 weeks, clinical symptoms and laboratory findings improved.

DISCUSSION

Only a few cases of overlapping SCARs have been reported.1,2,4 The RegiSCAR group established validation scores, using clinical, biological, and histological criteria, in order to classify cases as a definite, probable, possible, or excluded diagnosis of acute generalised exanthematous pustulosis, DRESS, or SJS/toxic epidermal necrolysis. In the authors case, DRESS syndrome was suspected because of the onset of the drug use (2 weeks), the presence of peripheral hypereosinophilia, the organ involvement, the rash extent, and the oedema of the face. However, mucosal involvement, skin detachment as well as histopathological findings would be more suggestive of SJS. The causal drug suspected was NSAIDs. This drug was indeed described as involved in a large proportion of cutaneous drug reactions and more specifically in SCARs.

In the retrospective study of Bouvresse et al., which included 216 cases of SCARs, ambiguities between the SCARs were frequent (21%), but only three cases (2.1%) were considered true overlap, based on the RegiSCAR validation scores.3 A true overlap is considered when the case of a patient can be classified as ‘probable’ or ‘definite’ for two SCARs. When SCAR is suspected, it is important to use strict diagnostic criteria to present a precise diagnosis. This is crucial because of the differences in terms of treatment, follow-up, and short- or long-term prognoses that characterise the different SCARs.

References
González-Ramos J et al. Two cases of overlap severe cutaneous adverse reactions to benznidazole treatment for asymptomatic Chagas disease in a nonendemic country. Br J Dermatol. 2016;175(3):604–7. Wolf R et al. Drug Rash with eosinophilia and systemic symptoms versus Stevens-Johnson Syndrome–a case that indicates a stumbling block in the current classification. Int Arch Allergy Immunol. 2006;141(3):308-10. Bouvresse S et al: Toxic epidermal necrolysis, DRESS, AGEP: do overlap cases ex-ist? Orphanet J Rare Dis. 2012;7:72. Peermohamed S, Haber RM. Acute generalized exanthematous pustulosis simulating toxic epidermal necrolysis: a case report and review of the literature. Arch Dermatol. 2011;147(6):697-701.